2009 study posted for filing
Contact: Jennifer Stawarz
American College of Chest Physicians
New research shows that the widely used pain reliever acetaminophen may be associated with an increased risk of asthma and wheezing in both children and adults exposed to the drug. Researchers from the University of British Columbia, Vancouver, BC, Canada, conducted a systematic review and metaanalysis of 19 clinical studies (total subjects=425,140) that compared the risk of asthma or wheezing with acetaminophen exposure.
The analysis showed that the pooled odds ratio (odds ratio for all studies combined) for asthma among users of acetaminophen was 1.63. The risk of asthma in children who used acetaminophen in the year prior to asthma diagnosis or in the first year of life was elevated to 1.60 and 1.47, respectively.
Furthermore, results showed a slight increase in the risk of asthma and wheezing with prenatal use of acetaminophen by mothers. Researchers speculate that acetaminophen’s lack of inhibition of cyclooxygenase, the key enzyme involved in the inflammatory response of asthma, may be one explanation for the potential link between acetaminophen use and asthma.
This study is published in the November issue of CHEST, the peer-reviewed journal of the American College of Chest Physicians.
Categories: All Posts, Disease and Conditions, Emerging, Lethal or Unintended Side Effects, Pharmaceutical - Medical Devices